Virginia, 2024

Flash Flooding and Flooding in Virginia, May 6, 2024

May 6, 2024 · NWS LWX · 5 events in 2 counties and zones

Showers and thunderstorms developed around a stalled boundary over the central Shenandoah Valley. Locally heavy rainfall and slow storm motion led to a few instances of flooding and flash flooding around the city of Harrisonburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms developed around a stalled boundary over the central Shenandoah Valley. Locally heavy rainfall and slow storm motion led to a few instances of flooding and flash flooding around the city of Harrisonburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 6, 1:58 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 6, 1:58 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
258 PM EDT Mon May 6 2024

.SYNOPSIS...
An active weather pattern will continue throughout this week with
daily chances for showers and thunderstorms. Storms may contain
heavy rainfall, gusty winds, and small hail. A strong cold front
looks to cross the region Thursday into Friday bringing an increased
threat for flooding and severe weather. Decreasing rain chances and
cooler conditions are expected as high pressure returns this
weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Cloud bases continue to lift this afternoon with a few breaks of sun
across northern and central Virginia. With the breaks of sun,
showers and thunderstorms have bubbled especially across the
higher ridges of the central Blue Ridge, eastern northern neck
of VA and further south into the Roanoke/New River Valleys. WIth
the thinning cloud cover temperatures have climbed into the low
to mid 70s north of I-66/US-50 with near 80 degree readings
further south. Skies will remain mostly cloudy to overcast
through this evening as scattered shower and thunderstorm
activity increases with the incumbent trough ejecting from the
Ohio River Valley.

This disturbance will slowly drift east across the mountains this
afternoon before pushing toward the coast this evening and into the
first half of the overnight period. 12z hi-res CAM guidance
continues to highlight the 20-01z/4pm-pm window for the best
convective development. The HRRR/NAM seem to be the most
aggressive with convective development especially in areas along
and south of I- 66/US-50 as the vort axis and max PVA cross
during the peak heating period. The 12z ARW/NSSL are slightly
less, but show a similar theme of numerous showers and
thunderstorms starting west of the Blue Ridge this afternoon and
drifting east into the metros this evening.

The severe weather threat today appears to be low given the poor low
level lapse rates, deep saturation, and low shear (0-6km shear less
than 20 kts). MLCAPE values will range between 500-1000 j/kg north
of I-66 with 1000-1500 j/kg further south where a few breaks in the
clouds may occur. This is the area where one or two strong pulse
type thunderstorms look to occur with a brief gusts of wind, small
hail, and heavy rain as the primary concerns.

The bigger concern this evening will be heavy rainfall with a weak
surface trough extending west to east across the area. This trough
combined with slow moving thunderstorms this afternoon and evening
could lead to one or two instances of localized flash flooding. One
thing working into our favor is the recent week of dry weather and
the limited amount of rainfall over the weekend. Even with that
said, PWATS of 1.25-1.50 inches this afternoon and evening will
yield efficient rain producers out of any loosely organized
convection especially where the weak surface trough sets up.

Shower and thunderstorm activity should keep going through the first
half of the night as the shortwave trough drifts eastward across the
area. Patchy fog may again be possible during the second half of the
night. Lows overnight tonight should generally be in the low-mid
60s, with upper 50s in the mountains. Dewpoint values will remain in
the 60s leading to a muggy feel.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A stalled front nearby will maintain unsettled weather
conditions heading into the middle of the workweek. Additional
chances for scattered showers and thunderstorms exists each
afternoon although the threat for organized severe weather
threat remains low. Tuesday will feature brief mid-level ridging
which should suppress convection briefly before an approaching
trough reignites the threat Wednesday into Thursday.

Convection will be of the pulse variety or loosely organized Tuesday
given abundant cloud cover/convective debris over the region. More
of a focus turns toward Tuesday night as a complex of storms will
eject out of the Ohio River Valley. This convection will be in it's
decaying phase as it works eastward heading into Wednesday morning
and could become a key player into how the severe weather and hydro
threat pan out Wednesday afternoon.

On Wednesday, the instability in the atmosphere will be greater
given a few more breaks in the clouds due in part to west to
southwest flow. This will allow for some downsloping and
compressional warming especially east of the Blue Ridge. The
combination of downsloping flow and subtle subsidence in the wake of
the decaying MCS Wednesday morning may inhibit a widespread severe
threat especially along and north of the I-66/US-50 corridor. EVen
with that said, scattered strong to severe storms remain possible
with the biggest concerns west of Blue Ridge. The primary threat for
storms over the next two days will be damaging winds and locally
heavy rainfall. Large hail up to 1" in diameter is also possible.

Temperatures will reach into the upper 70s and lower 80s on Tuesday.
Even warmer temperatures are expected on Wednesday, with highs
reaching into the mid-upper 80s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Unsettled weather continues through the end of the week as a wave of
low pressure develops over the area Thursday, then quickly pushes
northeast Thursday night. This is followed by a passing cold front
Friday. Expect several rounds of showers and thunderstorms to cross
the area, especially Thursday afternoon/evening.

Starting Thursday morning, widespread showers and storms are likely
to be ongoing around sunrise over the western half of the area as a
complex of storms from WV moves eastward. This early day convection
wanes and mostly dissipates by late morning. The big uncertainty for
Thursday will be how much instability can develop in the afternoon,
before the next round of storms develops. The ingredients are there
for severe storms to develop if we get instability that can combine
with forcing for ascent from the passing upper trough to the north
and bulk shear of 40-50 knots. SPC has placed areas east of the Blue
Ridge on a Day 4 Slight Risk for severe storms. Lingering
showers/storms Thursday evening dissipate after midnight, with
mostly dry and slightly muggy conditions overnight.

A cold front will cross the area Friday afternoon, bringing another
round of scattered showers and storms. Surface high pressure builds
into the area Friday night into Saturday, possibly bringing the
first day of mostly dry conditions areawide. Another reinforcing
upper trough moves through Saturday night into Sunday, maybe
bringing some scattered showers to the Alleghenies into northern MD.

Afternoon highs in the upper 70s to lower 80s Thursday drop to
slightly below normal values Friday into the weekend, with upper 60s
to lower 70s. Overnight lows follow the same pattern, dropping to
the 40s to low 50s over the weekend.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR to MVFR conditions look to persists over the next few hours
through the valid TAF period. Scattered showers and
thunderstorms will gradually pick up in coverage from the south
and west this afternoon before spreading into the corridor this
evening. KCHO and KSHD will be the first to see the storms
between now and 21z/5pm with the main corridor (KIAD, KDCA, and
KBWI) set to get in on the action after 22z/6pm. Overall
thunderstorm coverage will remain scattered with the greatest
emphasis on the corridor between 22- 01z/6-9pm. Thunderstorm
activity should diminish after the peak heating period with
isolated to scattered showers lingering through 06z/2am. VCTS
has been introduced at all TAF sites this evening. IFR ceilings
and fog both appear possible again tonight after the
thunderstorms move out. Gradual improvement back to VFR
conditions is expected again on Tuesday, but afternoon showers
and thunderstorms will be possible once again. Have made a
mention of VCTS once again within the corridor terminals, but
have left it out of KCHO/KMRB/KMTN since it falls just outside
the valid TAF envelope. Will end to further evaluate this for a
mention in the next TAF cycle. Shower and thunderstorm coverage
gradually decreases on Wednesday with slightly drier air
underneath westerly downsloping flow. The threat is non zero
with the highest confidence for a thunderstorm mainly at
terminals along and south of I-66/US-50.

Light and variable winds are expected today and Tuesday. Winds will
turn to the west Wednesday and may gusts 15-20 knots.

Widespread showers and thunderstorms are likely on Thursday, with
some strong to severe storms possible in the afternoon to evening at
all terminals. Outside of thunderstorm activity, VFR conditions are
likely though abundant cloud cover will be in place across the area.

Southwest winds Thursday afternoon could gust to 15-20 knots at
times. A cold front sweeps through Friday, causing winds to become
northwest in the morning. Gusty winds of 20-25 knots possible Friday
afternoon

&&

.MARINE...
Light and variable winds are expected over the waters through
Tuesday. No marine hazards are expected outside of diurnally
driven scattered showers and thunderstorms. SMWs may be needed
as thunderstorms approach the waters later this afternoon and
into the evening hours. Additional showers and thunderstorms are
likely Tuesday afternoon and evening with a better focus
Tuesday night. Winds will turn westerly on Wednesday, and may
potentially near SCA levels across northern portions of the Bay.

SCA conditions are possible over most of the local waters Thursday
and Friday due to southerly channeling. Strong to severe
thunderstorms are possible Thursday, with Special Marine Warnings
likely needed as storms move through in the afternoon.

&&

.TIDES/COASTAL FLOODING...
Light winds over the next day or so will keep tide levels lower,
with most locations peaking in Action Stage during high tide. The
only issues could be at sensitive locations in Annapolis and Straits
Point that could reach minor flood during high tide early Tuesday
morning, and again early Wednesday morning. Southerly winds increase
Wednesday and Thursday, which could result in additional coastal
flooding as tide levels rise again.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...EST
NEAR TERM...EST
SHORT TERM...EST
LONG TERM...KRR
AVIATION...KRR/EST
MARINE...KJP/KRR/EST
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 6, 11:28 AM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1228 PM EDT Mon May 6 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-071630-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1228 PM EDT Mon May 6 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Heavy rain could result in isolated instances of flooding along
and south of I-66/US-50 this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms capable of producing damaging wind
gusts and hail are possible Wednesday afternoon. There is the
potential for considerable storm damage from 70 mph gusts and
large hail, but confidence is low at this time.

Scattered severe thunderstorms capable of producing damaging wind
gusts and hail are likely Thursday afternoon. There is the
potential for considerable wind damage from 70 mph gusts and large
hail.

Special Marine Warnings may be needed for portions of the waters
Wednesday and Thursday for strong to severe storms capable of
producing wind gusts over 35 knots and hail.

Heavy rainfall Wednesday through Thursday could result in
isolated to scattered instances of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-071630-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1228 PM EDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Heavy rain could result in isolated instances of flooding along
and south of I-66/US-50 this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms capable of producing damaging wind
gusts and hail are possible Tuesday afternoon, mainly along and west
of US-15.

Isolated severe thunderstorms capable of producing damaging wind
gusts and hail are possible Wednesday afternoon. There is the
potential for considerable storm damage from 70 mph gusts, and
large hail, but confidence is low at this time.

Scattered severe thunderstorms capable of producing damaging wind
gusts and hail are likely Thursday afternoon, mainly east of the
Blue Ridge. There is the potential for considerable wind damage
from 70 mph gusts and large hail.

Heavy rainfall each afternoon from Tuesday through Thursday could
result in isolated to scattered instances of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-071630-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1228 PM EDT Mon May 6 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms capable of producing damaging wind
gusts and hail are possible Tuesday afternoon.

Isolated severe thunderstorms capable of producing damaging wind
gusts and hail are possible Wednesday afternoon. There is the
potential for considerable storm damage from 70 mph gusts, and
large hail, but confidence is low at this time.

Scattered severe thunderstorms capable of producing damaging wind
gusts and hail are possible Thursday afternoon.

Heavy rainfall each afternoon from Tuesday through Thursday could
result in isolated to scattered instances of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 6, 3:22 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
422 PM EDT Mon May 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     Tstm Wnd Dmg     2 NNE Damon             37.85N  78.64W
05/06/2024                   Albemarle          VA   911 Call Center

            Tree downed on Secretarys Sand Rd.

&&

Event Number LWX2403100

ADS

The radar

The Sterling radar (KLWX), 133 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flood, Rockingham

When
May 6, 3:53 PM EST to 6:00 PM EST
Where
Rockingham County, 0.98 mi SE of Park View to 1.26 mi SE of Park View
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.458, -78.870

Collicello Street in Harrisonburg was closed due to running high water.

Flash Flood, Rockingham

When
May 6, 4:30 PM EST to 5:45 PM EST
Where
Rockingham County, 1.21 mi NW of Rutherford to 1.28 mi NNW of Rutherford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.440, -78.849

Multiple street closures occurred due to flash flooding. Main Street near Johnson Street was closed along with University Boulevard near Reservoir Street, and Country Club Road near the Interstate 81 overpass.

Flash Flood, Rockingham

When
May 6, 4:37 PM EST to 5:45 PM EST
Where
Rockingham County, 2.14 mi SSE of Park View to 2.1 mi S of Park View
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.440, -78.870

Siebert Run was out of its banks on the James Madison University Campus. There were reports of more than 6 inches of water across Bluestone Drive, the G Lot, and the area near Duke Dog Alley.

Flood, Albemarle

When
May 6, 5:03 PM EST to 7:03 PM EST
Where
Albemarle County, 0.34 mi NNW of Scottsville to 0.58 mi NNW of Scottsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.805, -78.501

The bridge was closed due to high water near James Rive Road and Mount Vista Road. .

Flash Flood, Rockingham

When
May 6, 5:45 PM EST
Where
Rockingham County, 1 mi W of Dayton to 1.03 mi W of Dayton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.421, -78.948

Multiple businesses experienced flooding along Cooks Creek in the town of Dayton.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166342, 1166336, 1166337, 1166341, 1166339.